MAUDE Adverse Event Report: PENUMBRA, INC. NEURON MAX 6F 088 LONG SHEATH; DQY

PENUMBRA, INC. NEURON MAX 6F 088 LONG SHEATH; DQY
Catalog Number PNML6F088904M
Medical Device Problem Codes Fracture (1260); Migration (4003)
Health Effect - Clinical Code Stroke/CVA (1770)
Date of Event 12/07/2024
Type of Reportable Event Serious Injury
Event or Problem Description
The patient was undergoing a medical procedure to treat an arteriovenous malformation (avm) in the middle cerebral artery (mca) superior branch using a neuron max 6f 088 long sheath (neuron max), a non-penumbra sheath (8f short sheath), a non-penumbra guide catheter, and non-penumbra microcatheters.During the procedure, the physician introduced the neuron max into the internal carotid artery (ica) using the sheath.While attempting to introduce the microcatheter to the superior branch of the mca, the physician noticed clot formation.Upon further inspection, the physician found that the markerband of the neuron max had disconnected from the tip and was found in the mca, and a piece of the distal end of the neuron max had detached and migrated into the mca.The physician believed that the clot formation occurred due to the markerband detachment.The physician decided to administer heparin to treat the clot formation; however, it did not resolve.The patient then experienced an acute stroke on the operating table.It was reported that the physician believed that the stroke was caused by the damage to the neuron max.The neuron max, guide catheter, and microcatheter were then removed from the patient.The physician used another neuron max, non-penumbra microcatheter, and a stent retriever to successfully remove the detached neuron max markerband and the distal piece of the neuron max after two to three passes.The procedure was abandoned at this point.The patient is currently stable and recovering in the intensive care unit (icu).On (b)(6) 2024, it was reported that the patient was still in the icu with left side hemiparesis.
 
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Evaluation of the returned neuron max confirmed that the markerband was detached and revealed significant discoloration and damage to the material on the distal end of the catheter.This type of discoloration and damage on the distal end is consistent with chemical exposure to disinfect the device for re-use.Based on the reported complaint, the root cause of this damage could not be determined, however the damage to the material on the distal end of the neuron max likely contributed to the markerband detaching from the catheter.The detached markerband was not returned for evaluation.A photograph provided confirmed that the markerband was successfully retrieved from the patient.Further evaluation revealed that the atraumatic tip was fractured.Based on the photograph provided the fracture likely occurred post procedure while packaging for return to penumbra.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
NEURON MAX 6F 088 LONG SHEATH
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key21061309
Report Number3005168196-2024-00430
Device Sequence Number8757893
Product Code DQY
UDI-Device Identifier00815948022409
UDI-Public00815948022409
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K111380
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPNML6F088904M
Device Lot NumberH00005204
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/09/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/02/2025
Supplement Report FDA Received Date02/28/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/13/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age30 YR
Patient SexFemale